A case of Digoxin toxicity due to renal insufficiency and drug-drug interaction

  • RB Kotadia Department of Pharmacology, PDU Govt. Medical College, Rajkot.
  • AR Kubavat Department of Pharmacology, PDU Govt. Medical College, Rajkot.
Keywords: Digoxin, Renal insufficiency, Drug-drug interaction.

Abstract

Background: Digoxin is a cardiac glycoside indicated for the control of resting ventricular rate in patients with chronic atrial fibrillation in adults. The drug has a narrow therapeutic range (0.5 – 2 ng/ml) that leads to toxicity. However, we report a case of serious digoxin toxicity.

Methods: A K/C/O AF with CVA, 57 year old male patient presented with c/o vomiting, chest pain, ghabaraman, dizziness and generalized-weakness. The patient was also having renal calculi with on and off hydro-nephrosis. He was prescribed with Digoxin (0.125 mg) 5 day in a weak along with Tab Atorvastatin 40 mg, Tab Aspirin 150 mg and Tab Clopidogrel 75 mg OD since 1 year.  The physician observed ECG changes indicating Bradycardia and A-V block as a suspected ADR of Digoxin and was confirmed by Laboratory investigation and causality assessment, immediately Digoxin was stopped. The symptoms improved significantly after withdrawal of the drug and Injection Atropine 0.5 mg intravenously stat.

Discussion: The most frequent causes of toxicity are renal insufficiency and overdosing. Digoxin is primarily excreted by the kidneys; therefore, patients with impaired renal function require smaller than usual maintenance doses of digoxin. Atorvastatin can lead to increase Digoxin plasma concentration by 22% requiring reduction in dosage.

Conclusion: Dosage of Digoxin should be decided only obtaining results of Renal and Liver function test and checking drug-drug interaction with drugs prescribed simultaneously. TDM should be done regularly & periodically in patients with Digoxin Therapy.

Published
2020-02-09